Alert archive / Pennsylvania / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

August 23, 2020Burlington County, Camden County, New Jersey; Delaware County, Montgomery County, Philadelphia County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 23, 2020, 12:59 PM EDT for Burlington County, Camden County, New Jersey; Delaware County, Montgomery County, Philadelphia County, Pennsylvania. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2020, 12:59 PM EDT (16:59 UTC)
Expired
Aug 23, 2020, 2:00 PM EDT
In force
61 min
Issued by
NWS Philadelphia/Mount Holly

Counties Burlington County, NJ, Camden County, NJ, Delaware County, PA, Montgomery County, PA, Philadelphia County, PA

The radar

The Philadelphia radar (KDIX), 37 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 1:55 PM EDTHAIL 0.25Langhorne, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1023 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

319 
WWUS81 KPHI 231659
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
1259 PM EDT Sun Aug 23 2020

NJZ017>020-027-PAZ070-071-101>106-231800-
Camden-Southeastern Burlington-Northwestern
Burlington-Ocean-Gloucester-Lower Bucks-Eastern Montgomery-Western
Chester-Philadelphia-Upper Bucks-Western Montgomery-Delaware-Eastern
Chester-
1259 PM EDT Sun Aug 23 2020

...A BROKEN LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT 
NORTHWESTERN OCEAN... CAMDEN...NORTHEASTERN GLOUCESTER...NORTHERN 
BURLINGTON... MONTGOMERY...SOUTHERN BUCKS...NORTHEASTERN 
CHESTER...PHILADELPHIA AND DELAWARE COUNTIES...

At 1257 PM EDT, radar indicated showers and thunderstorms were 
located along a line extending from Trappe to Medford. Movement was 
northeast at 15 mph.

Areas of heavy rainfall were occurring with these showers and 
storms...and may cause ponding on roadways and poor drainage areas. 
Do not drive your vehicle through flooded roadways.

Occasional cloud to ground lightning was occurring with these 
storms. Lightning can strike 15 miles away from a thunderstorm. If 
you see lightning or hear thunder seek a safe shelter inside a 
building or vehicle.

Locations impacted include...
Philadelphia, Camden, Gloucester City, Cherry Hill, Bensalem,
Evesham, Mount Laurel, Norristown, Chester, Willingboro, Deptford,
Voorhees, Medford, West Deptford, Lindenwold, Phoenixville, Lansdale,
West Norriton, East Norriton and Lumberton.

This includes the following highways...
 New Jersey Turnpike between exits 3 and 7A.
 Pennsylvania Turnpike between mile markers 312 and 359.
 Northeast Extension between mile markers 21 and 33.
 Interstate 95 in Pennsylvania between mile markers 7 and 40.
 Interstate 76 in Pennsylvania between mile markers 327 and 351.
 Interstate 76 in New Jersey between mile markers 0 and 3.
 Interstate 295 in New Jersey between mile markers 18 and 57.
 Interstate 676 in Pennsylvania between mile markers 0 and 1.
 Interstate 676 in New Jersey between mile markers 0 and 4.
 Interstate 476 in Pennsylvania between mile markers 0 and 19.
 Atlantic City Expressway between mile markers 36 and 44.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4003 7442 3969 7495 4003 7573 4038 7524
      4015 7472 4009 7456 4007 7454
TIME...MOT...LOC 1657Z 227DEG 15KT 4018 7549 3989 7481 

$$

Kruzdlo

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 23, 12:24 PM EDT, 35 minutes earlier.

Area forecast discussion, Aug 23, 12:24 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1224 PM EDT Sun Aug 23 2020

.SYNOPSIS...
A short wave is forecast to lift slowly northward today as a
surface trough is expected to settle in our region on Monday. A
cold front is anticipated to approach from the northwest on
Tuesday potentially bringing strong storms Tuesday afternoon and
it should pass through on Tuesday night. The boundary is
expected to lift back to the north on Wednesday and Thursday.
The remnants of tropical system Laura may impact our weather
towards the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Scattered showers and thunderstorms extended from Cecil County,
Maryland and Chester County, Pennsylvania eastward to Atlantic
County in New Jersey at midday. The precipitation will continue
to drift northeastward this afternoon. There is abundant low
level moisture available, so locally heavy downpours are likely.
We already received a report of 1.7 inches of rain from
Vineland.

Today's high temperatures should favor the 80s with a light
south to southwest wind.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Scattered showers/storms will linger likely linger into the
evening, especially over SE PA and adjacent portions of southern
NJ, before diminishing by the overnight hours. Considerable
cloud cover should persist though and there could be some low
stratus developing once again.

A southwesterly surface flow will bring very warm and humid
conditions for Monday. High temperatures are expected to be near
90 degrees in much of our region with dew points around 70.
Scattered showers and thunderstorms are anticipated during the
afternoon and early evening in advance of the next short wave
trough. However once again, significant severe weather is not
expected.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
An upper level shortwave trough will be passing through the
region Monday night into Tuesday morning which may provide some
slight chances for showers. However the more significant chance
will be on Tuesday as a strong convective complex is expected to
develop over the Great Lakes region and start tracking towards
the southwest. The convective complex will advance ahead of a
cold front that should reach the Mid Atlantic Tuesday afternoon.

The deep layer shear is quite strong with the system and with
southerly flow bringing in a warm and unstable airmass ahead of
the frontal system their is some potential for strong to severe
storms to impact the region. SPC has most of the region current
in a Day 4 Slight risk. With the deep shear vectors setting up
orthogonal to the line, decent mid level lapse rates, and quite
a bit of surface based instability ahead of the convective line,
I anticipate the primary severe threat to be damaging winds.
Small hail certainly can't be ruled out nor can heavy rainfall
but with the mean wind in the steering flow in excess of 40kts I
suspect that we'll see forward propagating storms that are
quickly moving through the region. As such, I've gone ahead and
started to use some enhanced wording the forecast to indicate
the potential for gusty winds at a minimum with damaging winds
being a real possibility.

Behind the frontal system Tuesday expect a drier airmass to
move in briefly on Wednesday before more southerly return flow
sets up Thursday and we return to heat and humidity. Heading
into the weekend there is still quite a bit of uncertainty in
what will occur as the long term guidance still indicated we'll
be in an active period with showers and thunderstorms possible
as the remnants of Laura potentially impact the region.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...Generally VFR. Scattered showers and
thunderstorms. The thunderstorms will bring localized MVFR/IFR
conditions and a period of moderate to heavy rainfall. South to
southwest wind 5 to 10 knots. Medium confidence.

Tonight...Mainly VFR. Local visibility restrictions are
possible after midnight. Southwest wind 8 knots or less. Medium
to high confidence.

Monday...Mainly VFR. A chance of afternoon showers and
thunderstorms. Southwest to west wind 5 to 10 knots. Medium to
high confidence.

Outlook...

Monday night...Mainly VFR. A chance of evening showers and
thunderstorms. Local visibility restrictions are possible after
midnight. Southwest to west wind 8 knots or less. Medium
confidence.

Tuesday...Mainly VFR. A chance of afternoon showers and
thunderstorms. Local reductions in flight conditions and gusty
winds will be possible in any of the stronger storms. Southwest
to west wind around 10 knots. Medium confidence.

Tuesday night...Mainly VFR as showers and thunderstorms start
to wane. West to northwest wind 5 to 10 knots. Medium
confidence.

Wednesday...Mainly VFR. Northwest wind 5 to 10 knots. Medium
confidence.

Wednesday night...Mainly VFR. Variable wind 6 knots or less.
Medium confidence.

Thursday...Mainly VFR. Southwest wind around 10 knots. Medium
confidence.

&&

.MARINE...
This afternoon through Monday...Conditions are expected to
remain below Small Craft Advisory levels, although winds could
gust 15 to 20 knots at times. There is a chance of showers and
thunderstorms, especially into this evening.

Outlook...

Monday night through Friday...No marine headline are
anticipated through Thursday. Waves up to 4 feet on the offshore
Atlantic Waters through Wednesday decreasing to 2 to 4 feet
Thursday. Generally offshore flow expected. Seas are expected to
build heading into the weekend and SCA's may become necessary
for the Atlantic waters Friday.

Rip currents...

Southerly to southwesterly winds around 10 mph will continue
through Monday, and wave heights in the surf zone are forecast
to remain around 2 feet. As a result, a low risk for the
development of dangerous rip currents continues through Monday.
However, longer-period swell may develop Monday afternoon, which
may increase the risk for rip currents somewhat.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Deal
Near Term...Iovino
Short Term...Fitzsimmons/Robertson
Long Term...Deal
Aviation...Deal/Fitzsimmons/Iovino
Marine...Deal/Fitzsimmons
Hazardous weather outlook, Aug 23, 3:37 AM EDT, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
337 AM EDT Sun Aug 23 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-240745-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
337 AM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered showers and thunderstorms are anticipated to move through
the region on Tuesday. Some of these storms could become strong to
severe with the most likely threat being isolated swaths of damaging
wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-240745-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
337 AM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-240745-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
337 AM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Deal

In the hours before

Special weather statement, Aug 23, 11:30 AM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1130 AM EDT Sun Aug 23 2020

NJZ016>018-021>025-231600-
Coastal Atlantic-Salem-Cumberland-Camden-Atlantic-Atlantic Coastal
Cape May-Cape May-Gloucester-
1130 AM EDT Sun Aug 23 2020

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT
ATLANTIC...NORTHEASTERN CUMBERLAND...EAST CENTRAL
SALEM...SOUTHEASTERN CAMDEN...SOUTHEASTERN GLOUCESTER AND
NORTHEASTERN CAPE MAY COUNTIES...

At 1128 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Franklinville to near Vineland to
near Seaville. Movement was northeast at 10 mph.

Areas of heavy rainfall is occurring with these showers and
storms...and may cause ponding on roadways and poor drainage areas.
Do not drive your vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.

Locations impacted include...
Vineland, Atlantic City, Ocean City, Cumberland, Pleasantville,
Glassboro, Hammonton, Somers Point, Ventnor City, Brigantine, Pitman,
Northfield, Absecon, Clayton, Berlin, Margate City, Buena, Egg Harbor
City, Weymouth and Woodbine.

This includes the following highways...
 Garden State Parkway between mile markers 18 and 49.
 Atlantic City Expressway between mile markers 0 and 42.

LAT...LON 3927 7423 3912 7466 3948 7507 3967 7525
      3982 7491 3978 7489 3979 7481 3970 7468
      3963 7465 3962 7461 3956 7449 3956 7445
      3954 7444 3956 7444 3956 7442 3938 7412
TIME...MOT...LOC 1528Z 250DEG 15KT 3963 7513 3951 7500 3925 7470

Robertson
Special weather statement, Aug 23, 12:21 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1221 PM EDT Sun Aug 23 2020

NJZ016>018-021-022-024-025-027-231730-
Coastal Atlantic-Salem-Cumberland-Camden-Atlantic-Atlantic Coastal
Cape May-Gloucester-Southeastern Burlington-
1221 PM EDT Sun Aug 23 2020

...A BROKEN LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT
ATLANTIC...NORTHEASTERN CUMBERLAND...EAST CENTRAL SALEM...SOUTHERN
CAMDEN AND SOUTHERN GLOUCESTER COUNTIES...

At 1217 PM EDT, radar indicated thunderstorms were located along a
line extending from near Franklinville to near Vineland to near
Seaville. Movement was northeast at 10 mph.

Areas of heavy rainfall were occurring with these showers and
storms...and may cause ponding on roadways and poor drainage areas.
Do not drive your vehicle through flooded roadways.

Occasional cloud to ground lightning was occurring with these
storms. Lightning can strike 15 miles away from a thunderstorm. If
you see lightning or hear thunder seek a safe shelter inside a
building or vehicle.

Locations impacted include...
Vineland, Atlantic City, Ocean City, Pleasantville, Glassboro,
Lindenwold, Hammonton, Somers Point, Ventnor City, Brigantine,
Pitman, Northfield, Absecon, Clayton, Margate City, Buena, Egg Harbor
City, Woodstown, Weymouth and Estell Manor.

This includes the following highways...
 Garden State Parkway between mile markers 28 and 49.
 Atlantic City Expressway between mile markers 0 and 44.

LAT...LON 3943 7418 3924 7453 3965 7544 3981 7502
TIME...MOT...LOC 1617Z 246DEG 10KT 3968 7526 3934 7451

Kruzdlo
Special weather statement, Aug 23, 12:59 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1259 PM EDT Sun Aug 23 2020

NJZ017>020-027-PAZ070-071-101>106-231800-
Camden-Southeastern Burlington-Northwestern
Burlington-Ocean-Gloucester-Lower Bucks-Eastern Montgomery-Western
Chester-Philadelphia-Upper Bucks-Western Montgomery-Delaware-Eastern
Chester-
1259 PM EDT Sun Aug 23 2020

...A BROKEN LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT
NORTHWESTERN OCEAN... CAMDEN...NORTHEASTERN GLOUCESTER...NORTHERN
BURLINGTON... MONTGOMERY...SOUTHERN BUCKS...NORTHEASTERN
CHESTER...PHILADELPHIA AND DELAWARE COUNTIES...

At 1257 PM EDT, radar indicated showers and thunderstorms were
located along a line extending from Trappe to Medford. Movement was
northeast at 15 mph.

Areas of heavy rainfall were occurring with these showers and
storms...and may cause ponding on roadways and poor drainage areas.
Do not drive your vehicle through flooded roadways.

Occasional cloud to ground lightning was occurring with these
storms. Lightning can strike 15 miles away from a thunderstorm. If
you see lightning or hear thunder seek a safe shelter inside a
building or vehicle.

Locations impacted include...
Philadelphia, Camden, Gloucester City, Cherry Hill, Bensalem,
Evesham, Mount Laurel, Norristown, Chester, Willingboro, Deptford,
Voorhees, Medford, West Deptford, Lindenwold, Phoenixville, Lansdale,
West Norriton, East Norriton and Lumberton.

This includes the following highways...
 New Jersey Turnpike between exits 3 and 7A.
 Pennsylvania Turnpike between mile markers 312 and 359.
 Northeast Extension between mile markers 21 and 33.
 Interstate 95 in Pennsylvania between mile markers 7 and 40.
 Interstate 76 in Pennsylvania between mile markers 327 and 351.
 Interstate 76 in New Jersey between mile markers 0 and 3.
 Interstate 295 in New Jersey between mile markers 18 and 57.
 Interstate 676 in Pennsylvania between mile markers 0 and 1.
 Interstate 676 in New Jersey between mile markers 0 and 4.
 Interstate 476 in Pennsylvania between mile markers 0 and 19.
 Atlantic City Expressway between mile markers 36 and 44.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4003 7442 3969 7495 4003 7573 4038 7524
      4015 7472 4009 7456 4007 7454
TIME...MOT...LOC 1657Z 227DEG 15KT 4018 7549 3989 7481

Kruzdlo

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:30 AM EDTSpecial Weather StatementPHIAtlantic30 min
Aug 23, 12:21 PM EDTSpecial Weather StatementPHIAtlantic, Gloucester69 min
Aug 23, 1:45 PM EDTSpecial Weather StatementPHISalem60 min
Aug 23, 3:13 PM EDTSpecial Weather StatementPHIGloucester32 min
Aug 23, 3:44 PM EDTSpecial Weather StatementPHISalem31 min
Aug 23, 3:53 PM EDTAreal Flood AdvisoryPHIAtlantic, Cumberland, Gloucester, Salem3 hr
Aug 23, 4:10 PM EDTSpecial Weather StatementPHISalem35 min
Aug 23, 4:45 PM EDTSpecial Weather StatementPHICumberland30 min
Aug 23, 4:53 PM EDTSevere Thunderstorm WarningPHICumberland52 min
Aug 23, 5:18 PM EDTSpecial Weather StatementPHIAtlantic27 min
Aug 23, 5:33 PM EDTSevere Thunderstorm WarningPHIAtlantic, Cape May, Cumberland57 min
Aug 23, 6:00 PM EDTSpecial Marine WarningPHI42 min
Aug 23, 2:04 PM EDTAreal Flood AdvisoryPHIBucks, Philadelphia112 min
Aug 23, 2:07 PM EDTAreal Flood AdvisoryPHIDelaware3 hr
Aug 23, 2:14 PM EDTAreal Flood AdvisoryPHIChester3 hr
Aug 23, 4:41 PM EDTAreal Flood AdvisoryPHIBerks, Chester5 hr
Aug 23, 2:40 PM EDTAreal Flood AdvisoryPHISussex3 hr
Aug 23, 3:08 PM EDTSpecial Weather StatementPHINew Castle37 min
Aug 23, 5:17 PM EDTSpecial Weather StatementPHIKent28 min
Aug 23, 7:58 PM EDTSevere Thunderstorm WarningPHIKent25 min

Nearby

Special Weather Statements in Pennsylvania, 2020Special Weather Statements in New Jersey, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.